Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Gray, ME

August 7, 2019York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 7, 2019, 4:30 PM EDT for York County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2019, 4:30 PM EDT (20:30 UTC)
Expired
Aug 7, 2019, 5:15 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County York County, ME

The radar

The Portland,ME radar (KGYX), 61 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:04 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 7, 3:04 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Gray ME
304 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A cold front will approach from the west this evening with
scattered showers and thunderstorms ahead of it. A few of
thunderstorms could produce strong gusty winds and heavy rain,
especially across New Hampshire. Showers and storms will
continue overnight mainly across western Maine before moving
east Thursday morning. A series of weak troughs will cross the area
Friday through Sunday with a few mountain clouds and scattered
showers. Otherwise dry and less humid weather is expected as an
area of high pressure builds by to our south.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection is developing to our south and west in response to
daytime heating and with approaching impulse and weak surface
front stretching from Saint Lawrence Valley through the lower
Great Lakes. Modified forecast soundings support strong wind
gusts with the stronger cells...while high precipitable water
values and slow cell movement suggest potential for localized
flooding and ponding of water especially with any training
cells. Activity and severe potential will weaken after dusk
with loss of heating...however flooding threat will continue
along and ahead of the frontal boundary overnight before rain
tapers to scattered showers from west-to-east behind the frontal
boundary and exiting impulse late.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
On Thursday scattered convection continues over northern and eastern
sections as the first weak cold front lingers there. Otherwise
widely scattered convection as we await the next impulse and
approaching cold front late Thursday and Thursday evening when
we'll see more scattered convection.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The 500 MB patter across NOAM will favor troughing over ern
Canada and the NE quadrant of the CONUS, at least into early
next week. This will mean more unsettled conditions and
generally cooler temps. Still, we're not looking at anything too
far from normal for highs, and a few chilly nights are possible.

Friday will see secondary cold front moving thru, which could
produce some SHRA in the mtns, but will likely stay dry closer
to the coast. NW flow will help the coastal plain warm nicely
into the low 80s, with 75-80 in most other areas for highs. A
wave passes across nrn CWA on Saturday and this will bring
another threat for SHRA/TSRA on Saturday, especially in the N
zones. Sunday looks mainly dry at this point with sfc high
nosing in from the W beneath NW flow aloft. Highs will generally
be in the 70s, to around 80 in the S both days, with overnight
lows mostly in the 50s.

Another front approaches early next week, although there is a
lot of uncertainty as to timing and how much of a precip
producer it will be, but there will be a threat for showers
Mon-Tue.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Night/...Areas of MVFR in SHRA/TSRA
with lcl IFR psb in fog and stratus tonight. A few +TSRA psb
this evening over southern and western New Hampshire with gusts
to 50 kt. On Thursday...areas of MVFR in sct -SHRA/-TSRA with
lcl IFR psb in cigs and fog. Thursday night...areas of MVFR in
cigs with lcl IFR psb in fog.

Long Term...Mainly VFR, with the exception of sct SHRA/TSRA on
Saturday, mainly at KLEB/KHIE/KAUG. VLy fog will be possible
Fri/Sat night at KHIE/KLEB.

&&

.MARINE...
Short Term /through Thursday Night/...SCA for seas and marginal
wind gusts outside the bays tonight and Thursday for southerly
flow ahead of the first cold front.

Long Term...Could see a few hours of SCA winds/seas on Friday,
bit otherwise should stay blo criteria through Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 9 PM this evening to 8 PM EDT
     Thursday for ANZ150-152-154.

&&

NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Cempa
Hazardous weather outlook, Aug 7, 2:19 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
219 PM EDT Wed Aug 7 2019

NHZ013-014-081830-
Interior Rockingham-Coastal Rockingham-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will develop this afternoon in advance of a cold
front. A few storms may be strong with gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NHZ007-008-011-012-015-081830-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
219 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will develop this afternoon in advance of a cold
front. A few storms may be severe with damaging winds. Additionally
the storms may produce heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-012>014-018>028-NHZ001>006-009-010-081830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Belknap-Strafford-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible through evening and may contain
gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-081830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 7, 2:44 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gray ME
244 PM EDT Wed Aug 7 2019

NHZ011-071945-
Cheshire-
244 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE COUNTY...

At 244 PM EDT, a strong thunderstorm was located over Brattleboro,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keene, Winchester, Dublin, Harrisville, Nelson, Marlborough, Gilsum,
Hinsdale, Roxbury, Sullivan, Alstead, Westmoreland, Swanzey, Surry,
Chesterfield, Walpole and Marlow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4290 7253 4292 7252 4295 7253 4298 7246
      4300 7246 4300 7244 4303 7246 4304 7246
      4315 7231 4292 7205 4278 7251 4281 7254
      4287 7256
TIME...MOT...LOC 1844Z 239DEG 18KT 4286 7255

ARNOTT
Special weather statement, Aug 7, 3:46 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Gray ME
346 PM EDT Wed Aug 7 2019

MEZ018-023-NHZ005>010-013>015-072045-
Interior York-Coastal York-Merrimack-Belknap-Strafford-Western And
Central Hillsborough-Coastal Rockingham-Southern Carroll-Interior
Rockingham-Southern Grafton-Sullivan-
346 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YORK...
NORTHEASTERN ROCKINGHAM...STRAFFORD...SOUTHEASTERN GRAFTON...
NORTHWESTERN HILLSBOROUGH...BELKNAP...MERRIMACK AND SOUTHERN CARROLL
COUNTIES...

At 346 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Henniker to near Barnstead to near
Newington. Movement was north at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Concord, Rochester, Laconia, Durham, Franklin, Henniker,
Moultonborough, Ossipee, Meredith, Northwood, New London, Sanford,
Plymouth, Grafton, Dover, Somersworth, Barrington, Berwick,
Farmington and Lebanon.

This includes the following highways...
 Interstate 89 between mile markers 6 and 29.
 Interstate 93 between mile markers 38 and 77.

This also includes...
  Lake Winnipesaukee, Squam Lake, and Mount Kearsage.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4368 7193 4378 7139 4359 7081 4304 7083
      4323 7135 4311 7197
TIME...MOT...LOC 1946Z 176DEG 28KT 4320 7188 4331 7135 4312 7079
Local storm report, Aug 7, 4:05 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     DURHAM                  43.13N  70.93W
08/07/2019                   STRAFFORD          NH   LAW ENFORCEMENT

            UNIVERSITY POLICE REPORTED A TREE DOWN ON CAMPUS.

&&

EVENT NUMBER GYX1903975

BROWN
Special weather statement, Aug 7, 4:28 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Gray ME
428 PM EDT Wed Aug 7 2019

MEZ012-018-019-023-024-072115-
Southern Oxford-Interior York-Interior Cumberland-Coastal
York-Coastal Cumberland-
428 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN YORK AND SOUTHWESTERN
CUMBERLAND COUNTIES...

At 428 PM EDT, a strong thunderstorm was located over Alfred, moving
north at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Biddeford, Westbrook, Alfred, Sanford, Saco, Gorham, Kennebunk,
Buxton, Lebanon, Hollis, Hiram, Cornish, Standish, Waterboro,
Scarborough, Lyman, Arundel, Limington, Limerick and Acton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4338 7061 4347 7093 4386 7081 4368 7033
TIME...MOT...LOC 2028Z 202DEG 25KT 4350 7074

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:50 PM EDTSevere Thunderstorm WarningGYXYork28 min
Aug 7, 4:28 PM EDTSpecial Weather StatementGYXYork47 min
Aug 7, 4:58 PM EDTSpecial Weather StatementGYXCumberland62 min
Aug 7, 6:15 PM EDTSpecial Weather StatementGYXOxford45 min
Aug 7, 7:01 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford119 min
Aug 7, 7:04 PM EDTSpecial Weather StatementGYXKnox41 min
Aug 7, 7:59 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford, Somerset2 hr
Aug 7, 2:44 PM EDTSpecial Weather StatementGYXCheshire61 min
Aug 7, 3:09 PM EDTAreal Flood AdvisoryGYXCheshire3 hr
Aug 7, 3:20 PM EDTFlash Flood WarningGYXCheshire2 hr
Aug 7, 3:46 PM EDTSpecial Weather StatementGYXBelknap, Merrimack, Strafford59 min
Aug 7, 4:48 PM EDTAreal Flood AdvisoryGYXBelknap, Merrimack117 min
Aug 7, 5:02 PM EDTSpecial Weather StatementGYXCarroll, Grafton58 min
Aug 7, 5:20 PM EDTSpecial Weather StatementGYXRockingham40 min
Aug 7, 5:47 PM EDTSevere Thunderstorm WarningGYXCarroll43 min
Aug 7, 5:58 PM EDTFlash Flood WarningGYXCarroll2 hr
Aug 7, 6:00 PM EDTSpecial Weather StatementGYXRockingham45 min
Aug 7, 6:38 PM EDTSpecial Weather StatementGYXRockingham37 min
Aug 7, 7:34 PM EDTSpecial Weather StatementGYXCheshire, Hillsborough56 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.